Patients with neuropsychiatric systemic lupus erythematosus (NPSLE) frequently show neurological and psychiatric symptoms. When NPSLE is comorbid with a psychiatric disorder, symptoms often overlap leading to a delayed NPSLE diagnosis. Herein, we present the case of a 39-year-old male patient presenting various neuropsychiatric symptoms, who was subsequently diagnosed with NPSLE. Severe neuropsychiatric symptoms, including persecutory delusions, visual hallucinations, depressed mood, psychomotor excitement, and cognitive impairments, persisted after NPSLE was treated with prednisolone and cyclophosphamide in combination with antipsychotics and anticonvulsants. We also discuss the changes in enhanced MRI findings that did not reflect the patient's neuropsychiatric symptoms.
Atypical antipsychotics cause hypoglycemia as a rare metabolic adverse effect in patients without diabetes. However, its mechanism is not sufficiently clarified. In the present case, a patient with schizophrenia presented with hypoglycemia induced by risperidone and olanzapine after becoming generally debilitated, but not by haloperidol. A complex interaction of serotonergic and adrenergic pathways with atypical antipsychotics may play a role in hypoglycemia. When prescribing atypical antipsychotics for patients, clinicians should be careful not only about the amount and character of the antipsychotics, but also the general status of the patients.